Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
186 Doctors are Online

Having urine infection. Treated with antibiotic and diuretic pill. Done with MRI and EEG. Reason for consciousness?

Nov 2013
User rating for this question
Very Good
Answered by

Practicing since : 1994
Answered : 5290 Questions
Hello Doc,
I have a question regarding my dad. He is 73 yrs old and 15 days ago, he complained of urine infection and decreased urine output, for which he was treated with antibiotic and a diuretic pill. He was fine for 2 days after which he stopped urinating and collapsed in the washroom. He regained consciousness within few minutes and we rushed him to the emergency. The doctors diagnosed him with hyponatraemia, for which he was infused with sodium. While in hospital,He started to develop slurred speech , we got an MRI & EEG done which turned out to be normal except for age related changes. In next 2 days he lost speech and movement of his jaws . He was rushed to fortis ICU, where he remained for 2 days and gained his speech back. Doctor then diagnosed him with ODS. He suffered from tremors while in ICU and was put on Eptoin 100mg. He has developed tremors on his right side and the neurologist said it could be drug related or even parkison's.He is unable to swallow water and has lost sleep too. The doctor himself is not sure and has given him medications to cover all organs. I would really appreciate if u could guide me with what to do? His current medications include: Plagerine A (clopidogrel+aspirin) 75mg once a day. Avas-10mg once a day. Eptoin 100mg twice daily. Pantodac 40mg, Metolar XR-25mg once a day, Supradyn tab once a day, Udiliv tab 300mg twice a day, Rifagut 400mg twice a day. His blood reports are within normal limits, except his sodium is on the lower side. We got his V.amonia doen a few hrs ago and are waiting for the reports. Today the neurologist changed his medications- he asked us to stop Eptoin slowly, added Syndopa- 1/2 tab twice daily, Plagerine-25mg, Metolar XR- 25mg once a day, Tab Avas-20mg once a day, Tab. Twlerna-4mg once a day and Tab.lorazopam 0.25mg one in the morning and 2 at night. His MRI showed microangiopathic changes which the doctor said was age related. I appreciate your advice. His catheter and food pipe have been removed . He has lost appetite and hardly eats. We are really worried for him and I would highly appreciate your valuable advice. Thank-you. XXXXXX
Posted Tue, 28 May 2013 in Brain and Spine
Answered by Dr. Sudhir Kumar 54 minutes later

Thank you for posting the medical details of your father and asking for opinion.
It is unfortunate that a confirmed diagnosis has not been reached yet in his case.
Based on the description, there are two likely possibilities:

1. Osmotic demyelination syndrome (ODS): In this condition, due to rapid correction of hyponatremia (low sodium), nerves in certain areas of brain (such as pons and basal ganglia) get damaged, and hence result in neurological dysfunction. Symptoms may include decreased alertness, weakness of arms and legs, tremors, speech and swallowing problems, etc.
There is no specific treatment and treatment is symptomatic and supportive.

2. Posterior circulation stroke- in this condition, the blood supply to cerebellum and brain stem reduce, resulting in similar symptoms.

Both these conditions can be diagnosed on MRI. Initial MRI may be normal, so, the MRI may be repeated if one week has passed since the first MRI.
The current medications are fine and may be continued.
Please get back if you require any additional information.

Best wishes,

Dr Sudhir Kumar MD (Internal Medicine), DM (Neurology) XXXXXXX Consultant Neurologist
Apollo Hospitals, Hyderabad,
My personal URL on this website:
My email: YYYY@YYYY
My blog:
Above answer was peer-reviewed by
Follow-up: Having urine infection. Treated with antibiotic and diuretic pill. Done with MRI and EEG. Reason for consciousness? 14 minutes later
Thank you so much for your valued reply. I am emailing you the MRI scan for my father. I would highly appreciate if you could have a look into that for me.
Sincerely thanking you for your valued time
Answered by Dr. Sudhir Kumar 33 minutes later

Thank you for getting back with more details and reports through email.
I have gone through all of them including MRI brain reports.
I would agree with a diagnosis of ODS at this stage. Treatment would be largely symptomatic and supportive with good physiotherapy.

Best wishes,
Dr Sudhir Kumar MD (Medicine), DM (Neurology)
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor